What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 3:32 PM EST, 48 minutes earlier.
Area forecast discussion, Aug 5, 3:32 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
432 PM EDT Fri Aug 5 2022
.SYNOPSIS...
Sfc high pressure will remain centered offshore through tonight,
with a weak trough of low pressure over the local area. A ridge
of high pressure is expected to build west from the coast into
region over the weekend, and will remain over the area through
Tuesday. A cold front is expected to push through the area late
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 400 PM EDT Friday...
Sfc high pressure is located well offshore of the SE US coast,
with a weak/subtle sfc trough across the local area. Aloft, a
(weak) trough is in place from the Great Lakes to the lower OH
Valley, with a ridge off the SE coast. The combination of high
precipitable water values (1.75" to 2.00"), weak upper level
steering flow of only 15kt, and steep low level lapse rates has
led to scattered tstms. Have decided to raise a Flash Flood
Watch through midnight for VA zones from approximately the RIC
metro on N. This lines up best with WPC's Slight Risk for
excessive rainfall, and where storms appear to be becoming most
widespread now. Still anticipate the main issues to be in the
more urban areas where FFG 3 hr values are less than 3"/3 hr
(generally values are 3-4" or greater in 3 hr elsewhere). Heavy
rain from slow moving storms will also be possible over the
remainder of the area but the threat will be more isolated. In
addition to the heavy rain, we continue to see localized strong
storms over VA/MD, producing wet microbursts/downdrafts. This
threat is expected to last until around sunset. Will maintain
at least chc PoPs most areas through 2am/06Z, the diminishing
PoPs to 20-30% or lower towards early Sat morning. Lows mainly
70-75F.
The upper level ridge off the SE coast is forecast to gradually
build W into the region on Sat. While it will remain quite
warm/humid, these rising heights aloft will develop at least
somewhat of a CAP aloft, especially by later in the weekend.
Thus, PoPs on Sat will be significantly lower than today,
generally 20-30% for most areas, up to ~40% across the NW with
only 15-20% PoPs along the coast in SE VA/NE NC. Warm/humid with
highs mostly into the lower 90s with dew pts in the 70s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 410 PM EDT Friday...
Rain/Thunderstorm chances will continue to decrease for the
later portion of the weekend into Monday as the ridge builds
over the area. Will carry mainly just 15-30% PoPs for storms
developing each afternoon along the ridges of the Blue Ridge
that move east into the Piedmont, and along local seabreeze
boundaries. High temperatures will be in the low to mid 90s
with max heat indices 100-105F. Monday could potentially need a
heat advisory across eastern/SE VA/NE NC depending on how the
dew pts are during the aftn. Low temperatures will range from
around 70F NW to the mid/upper 70s near the bay and ocean.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 420 PM EDT Friday...
An upper-level trough will be deepening over the Great Lakes on
Tuesday, and continue to deepen over the Mid-Atlantic Wednesday
through Friday. Diurnal afternoon/evening showers and storms
will be possible Tuesday as the ridge begins to weaken (PoPs
30-40% inland and 15-25% near the coast in SE VA/NE NC). The
trough will bring a cold front south Wednesday-Wed night. Rain
and storm chances will increase Wednesday aftn as the front
moves into the area. Models differ on speed of the cold front as
is moves across the region but the consensus is for the front to
push through the area Wed night-Thu. Highs in the lower to mid
90s Tues, mid-upper 80s NW to the lower 90s central and SE Wed,
and 80s everywhere Thu-Fri. PoPs diminish to low chc Thu, and
will keep fri mainly dry for now. Still some potential for the
boundary to stall just S of the region so will keep some slight
chc PoPs NE NC for Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...
With showers/tstms becoming more widespread this aftn/evening,
expect VFR conditions to transition to periodic IFR/MVFR flight
restrictions primarily with low VSBYs in heavy rain. RIC has the
best chc for seeing this occur and have included a 2 hr TEMPO
group there. Elsewhere, the coverage is more scattered so have
generally included VCTS wording. In addition, brief higher wind
gusts in excess of 30-40kt will be possible in the strongest
storm (mainly through 00Z with respect to wind). Convection is
expected to linger into the late evening.
Outlook...A more typical lower chance for mainly late day
showers and storms is expected for the weekend. Primarily VFR
outside of showers/tstms Sat through Mon, and potentially some
brief early morning stratus over the weekend. A higher
probability for showers/storms by Wed aftn/evening as a cold
front approaches from the NW.
&&
.MARINE...
As of 315 PM EDT Friday...
Similar to yesterday afternoon, generally weak southerly flow
with winds around 10 kt on the Bay and 10 to 15 kt off the
coast. High pressure offshore remains in control and will
persist into the weekend. For Sat SSW winds become SSE and
generally avg 15 kt or less though winds may become a touch
higher in the late afternoon/evening Sat and Sun. Isolated
showers and storms are possible each afternoon, but overall
coverage of storms will be less this weekend than today.
The pattern persists into early next weekend with the south
winds increasing some to 10 to 15 kt with periodic gusts to 20
kt Mon and Tue. A cold front will approach the waters late Wed
into Thu potentially leading to more in the way of tstms mid to
late week. Right now ...sub-SCA conditions are expected.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ048-062-
064-068-069-075>078-082>086-090-509>522.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...CP/LKB
AVIATION...CP/LKB
MARINE...ALB/JAOHazardous weather outlook, Aug 5, 3:38 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
438 PM EDT Fri Aug 5 2022
VAZ048-062-064-068-069-075>078-082>086-090-509>522-062045-
Fluvanna-Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
438 PM EDT Fri Aug 5 2022
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Localized strong to damaging wind gusts and hail will be possible
through early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ102-VAZ060-061-065>067-079>081-087>089-092-093-095>100-
523>525-062045-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Eastern Currituck-Prince Edward-Cumberland-Mecklenburg-Lunenburg-
Nottoway-Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
438 PM EDT Fri Aug 5 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms will be capable of producing heavy rain and
localized flooding through this evening. Localized strong to
damaging wind gusts and hail will be possible through early this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-062045-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
438 PM EDT Fri Aug 5 2022
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LKB
In the hours before
Special weather statement, Aug 5, 3:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Fri Aug 5 2022
VAZ048-061-062-064-069-509>511-052215-
Goochland VA-Western Hanover VA-Powhatan VA-Fluvanna VA-
Western Louisa VA-Cumberland VA-Caroline VA-Eastern Louisa VA-
459 PM EDT Fri Aug 5 2022
...An area of strong thunderstorms will impact portions of Louisa,
northeastern Cumberland, Goochland, west central Caroline,
northwestern Hanover, northern Powhatan and Fluvanna Counties
through 615 PM EDT...
At 459 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Kents Store, or near Palmyra, moving northeast at
10 mph.
HAZARD...Winds in excess of 30 mph and locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goochland, Louisa, Mineral, Hadensville, Palmyra, Cartersville, Fork
Union, Lake Monticello, Columbia, Gum Spring, Oilville, Ferncliff,
Lakeside Village, Kents Store, Troy, Fife, Ladysmith, Bumpass,
Montpelier and Boswells Tavern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3813 7821 3815 7809 3813 7805 3814 7801
3812 7798 3810 7784 3805 7775 3802 7775
3803 7773 3799 7764 3810 7752 3809 7745
3757 7779 3766 7825 3769 7824 3774 7842
3778 7848 3780 7849
TIME...MOT...LOC 2059Z 214DEG 7KT 3783 7818
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TGSpecial weather statement, Aug 5, 4:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Fri Aug 5 2022
VAZ064-521-052130-
Western Essex VA-Caroline VA-
504 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northeastern
Caroline County through 530 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Royal, or 7 miles south of King George, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Port Royal, Rappahannock Academy and Supply.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3825 7723 3824 7723 3823 7725 3819 7725
3819 7723 3820 7722 3817 7717 3817 7715
3815 7712 3816 7709 3814 7708 3816 7706
3808 7709 3815 7732 3824 7732 3824 7729
3823 7729 3822 7728 3825 7727
TIME...MOT...LOC 2103Z 178DEG 7KT 3817 7720
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
ZimmermanLocal storm report, Aug 5, 4:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLOOD 4 WSW RICHMOND 37.46N 77.54W
08/05/2022 CHESTERFIELD VA PUBLIC
HULL STREET IS FLOODING FROM HIGHWAY 288 TO
NEAR THE CITY OF RICHMOND. CARS HAVING TO
AVOID HIGH WATER.
&&
JOSpecial weather statement, Aug 5, 4:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
515 PM EDT Fri Aug 5 2022
VAZ048-061-067>069-513-052200-
Nottoway VA-Western Chesterfield VA-Powhatan VA-Fluvanna VA-
Amelia VA-Cumberland VA-
515 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of west central
Chesterfield, Cumberland, north central Nottoway, Amelia,
southwestern Powhatan and southwestern Fluvanna Counties through 600
PM EDT...
At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centenary to near Jetersville. Movement
was northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cumberland, Amelia Courthouse, Jetersville, Guinea Mills,
Tobaccoville, Sunnyside, Morven, Scotts Fork, Lakeside Village,
Chula, Macon, Ballsville, Angola, Oak Forest, Pilkinton, Shores,
Bremo Bluff, Winterham, Skinquarter and Maplewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3784 7844 3739 7775 3721 7809 3733 7824
3737 7823 3736 7826 3735 7826 3745 7839
3762 7826 3769 7824 3774 7843 3776 7847
3780 7849
TIME...MOT...LOC 2115Z 234DEG 6KT 3764 7848 3735 7808
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
BROWNLocal storm report, Aug 5, 4:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 SSW DOWNTOWN RICHMOND 37.52N 77.49W
08/05/2022 CITY OF RICHMOND VA PUBLIC
LARGE OAK TREE DOWN ON SEMMES AVE BLOCKING
THE ROAD.
&&
JOSpecial weather statement, Aug 5, 4:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
519 PM EDT Fri Aug 5 2022
VAZ083-512-516-517-052200-
Eastern Hanover VA-New Kent VA-Western King William VA-
Eastern Henrico VA-
519 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northwestern New
Kent, east central Henrico, southeastern Hanover and west central
King William Counties through 600 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Springs, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mechanicsville, Highland Springs, Studley, Tunstall, East Highland
Park, Bottoms Bridge, Orapax Farms, Elko, Montrose, Sandston,
Glendale, Westwood, Richmond International and Fair Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3769 7706 3765 7711 3764 7711 3763 7713
3762 7710 3749 7716 3749 7718 3744 7720
3747 7741 3751 7741 3751 7739 3753 7738
3755 7739 3755 7741 3765 7740 3766 7738
3771 7739 3774 7736
TIME...MOT...LOC 2118Z 190DEG 8KT 3755 7728
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
Zimmerman